Drought, Alexander
- When
- December 1, 12:00 AM CST to December 19, 7:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Drought conditions improved significantly across southern Illinois during the month. The drought was no longer categorized as severe by the end of the month.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Drought conditions improved significantly across southern Illinois during the month. The drought was no longer categorized as severe by the end of the month. Most crops had been harvested, so agricultural impacts were limited. Wildfire danger decreased greatly by late in the month. Water levels on the Mississippi River increased, though they were below normal through the end of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 30, 11:22 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1122 PM CST Wed Nov 30 2022 .UPDATE... Issued at 1122 PM CST Wed Nov 30 2022 The AVIATION section has been updated for the 06Z TAF issuance. && .SHORT TERM...(Tonight through Friday night) Issued at 142 PM CST Wed Nov 30 2022 Bottom Line Up Front...Chilly and dry conditions will continue tonight through Thursday. A transition to a more unsettled weather pattern will begin Friday. A chance of light rain is forecast Friday afternoon and evening. Another story will be strong southerly winds during this period. Currently, wind gusts of 25 to 35 mph are forecast across the region, but higher gusts may occur near and north of the Interstate 64 corridor. Technical Discussion...The region will be under a slightly anticyclonic zonal midlevel flow regime throughout the forecast period. Surface high pressure will settle over the region tonight, and winds will go calm. This will allow temperatures to tank into the lower and middle 20s for overnight lows. Thursday will be slightly warmer, with winds in the morning becoming NE then veering SE as the surface high translates to the east. High temperatures will reach the lower to middle 40s. Increasing upper- level moisture will bring a thickening cirrus cloud deck during the day. Low temperatures will fall into the lower to middle 30s Friday into Friday night, gradient winds from the south will increase as a strong area of low pressure passes to our north and west. An associated cold front will approach from the northwest. Isolated to scattered warm advection light rain will develop in the afternoon hours and continue into the evening. Despite the cloud cover and precipitation, temperatures will reach the middle to upper 50s. Wind gusts of 25 to 35 mph are possible during the the afternoon and evening. Momentum transfer BUFKIT soundings from the GFS and NAMNest show gusts up to 40 mph or slightly higher across a corridor extending along and north of a line from CGI to MDH to AJG. Will need to watch trends for a possible Wind Advisory Friday afternoon and evening in these areas. .LONG TERM...(Saturday through Wednesday) Issued at 142 PM CST Wed Nov 30 2022 Another stout cold front is still on track to make its way through the region Saturday. The cold air advection looks strong enough to keep temperatures steady, or falling slightly through the day, leading to a cold night with lows in the mid 20s. Sunday morning with a zonal jet maxing at 150kts over the Great Lakes region we get some isentropic/frontogenetic lift in the lower levels. Lower level warm air and moisture advection should warm the column and dewpoint above freezing by midday, but some of the morning precipitation could fall as a mix of freezing rain, sleet and snow. It still appears some light accumulations are possible, especially over southeast Missouri. Liquid equiv QPF is still quite light, and it follows that heavier precip would require heavier warm air advection so don't expect much to change there. As cold as the surface temps will be early Sunday though will have to at least be cognizant of potential brief travel impacts. Monday and Tuesday things get more fuzzy. The big picture is still a west to east zonal jet streak centered over the Great Lakes region. A front is stalled parallel to the south of that jet somewhere over Tennessee and Arkansas and ECMWF/GFS both generate a pretty healthy amount of precip where the boundary stalls. The problem is as you might expect the boundary is shifting positions from one model run to the next. The overall trend over the last day is to have shifted it far enough south to reduce forecast QPF by quite a bit. With the larger scale pattern parallel to the front the final position of that front will probably be partially determined by day to day convection/differential heating and outflow. Lowered QPF/PoP a touch from model consensus, but there is still a fair chance of rain during those periods. If the front is further north locally heavy rain is still possible. By Wednesday the core of the zonal jet maxima dips into central IL and northern MO on GFS/ECMWF deterministic runs and the resulting response nudges the front far enough south to clear our precip && .AVIATION... Issued at 1122 PM CST Wed Nov 30 2022 The TAFs are VFR with light winds. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...DWS LONG TERM...JGG AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 148 PM CST Wed Nov 30 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-012000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 148 PM CST Wed Nov 30 2022 /248 PM EST Wed Nov 30 2022/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts from the south of 30 to 35 mph, with localized higher gusts up to 40 mph, are expected Friday afternoon and Friday evening. Light accumulations of freezing rain or snow will be possible Sunday morning, mainly across southeast Missouri. Minor travel impacts cannot be ruled out. Locally heavy rainfall is possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DWS/JGG
The national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065184, 1065185, 1065186, 1065187, 1065188, 1065189, 1065190, 1065191, 1065192, 1065193, 1065194, 1065195, 1065196, 1065197, 1065198, 1065199, 1065200, 1065201, 1065202.